Introduction: Bilateral 3rd nerve palsy is known in conditions such as diabetes mellitus, neurosarcoidosis, Guillain-Barre syndrome, multiple sclerosis, anterior or posterior communicating artery aneurysm or mesencephalic bleed/trauma. There are only single cases reported in association with pituitary adenoma or carcinoma, usually in the context of apoplexy. We describe a patient with Cushings disease and bilateral 3rd nerve palsy secondary to apoplexy in pituitary macroadenoma.
Case presentation: A 54-year-old man with background of ulcerative colitis, recent-onset hypertension, hypokalaemia and type 2 diabetes was referred to the gastroenterologist with weight loss. CT of the abdomen revealed bilateral adrenal enlargement and a random cortisol was elevated at 1800 nmol/l, and he was referred to the endocrine unit. The patient was admitted for further investigation: he had a severe proximal myopathy and peripheral oedema. His midnight sleeping cortisol was 3200 nmol/l (normal <50 nmol/l). As his ACTH was elevated at 188 ng/l, a MRI scan of the pituitary was arranged and showed a pituitary macroadenoma with left cavernous sinus invasion. The patient rapidly developed a left-sided 3rd nerve palsy, which was followed by confusion and then right 3rd nerve palsy 24 h later. His serum cortisol increased to 7500 nmol/l. A CT confirmed haemorrhage into the pituitary macroadenoma. The patient developed septicaemia and associated thrombocytopenia and was not fit for transsphenoidal surgery. Four days following the apoplexy his 0900 h serum cortisol fell to 270 nmol/l and in view of his sepsis hydrocortisone replacement was added. Six weeks later patient remains hospitalised with persistent bilateral 3rd nerve palsy and is awaiting pituitary surgery after rehabilitation.
Conclusions: Bilateral 3rd nerve palsy, though very rare, can occur in Cushings disease, and if of acute onset is suggestive of pituitary tumour apoplexy. In this patient, the massive surge in serum cortisol was considered to be secondary to the pituitary apoplexy.